Nebraska, 2017

Damaging Wind in Nebraska, August 9, 2017

August 9, 2017 · NWS GID · 1 event in 1 county or zone

A broken line of thunderstorms developed within the northwest half of South Central Nebraska on this Wednesday afternoon, with a few cells becoming marginally severe according to radar signatures and very limited ground-truth. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A broken line of thunderstorms developed within the northwest half of South Central Nebraska on this Wednesday afternoon, with a few cells becoming marginally severe according to radar signatures and very limited ground-truth. In fact, the only verifying report consisted of estimated 60 MPH winds that downed two-inch diameter tree limbs near Holbrook in Furnas County around 5 p.m. CDT.

Things first got underway between 3-4 p.m. CDT as convection initiated along a southwest-northeast axis extending from Dawson into Sherman counties, closely tied to a weak cold front. Over the course of the next few hours this activity gradually drifted to the southeast with a few Severe Thunderstorm Warnings cropping up along the way. In addition to the verified severe storm over Furnas County, radar data indicated that severe weather may have affected parts of the following counties: Gosper, southwestern Dawson, northern Buffalo and far southern Sherman. By 6 p.m. CDT, all storms within the local area had either weakened or departed southward into Kansas, ending the local severe weather threat for the day.

In the mid-upper levels, South Central Nebraska was under west-northwest flow aloft, along the southern periphery of a moderately strong disturbance centered over North Dakota. Although low-level forcing was fairly minimal along the aforementioned weak surface front, the combination of mixed-layer CAPE around 1500 J/kg and effective deep-layer wind shear around 35 knots was sufficient to spark a few severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 9, 1:11 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 9, 1:11 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
211 PM CDT Wed Aug 9 2017

.SHORT TERM...(This evening through Thursday)
Issued at 202 PM CDT Wed Aug 9 2017

A cold front is currently located just to the northwest of the
CWA. This front is expected to be the focus of thunderstorm
development over the following few hours. The HRRR has been very
consistent developing a line of storms and moving it southeastward
across the area through the early evening. I expect that this
line will gradually weaken later in the evening as instability
wanes a bit. Speaking of instability, RAP soundings show
1500-2000J of sfc-based CAPE. Coupled with around 25 kts of 0-6km
bulk shear, storms will be supportive of marginally severe hail
and up to 60 mph wind gusts...especially if storms develop into a
well-defined line.

Thunderstorms should clear out of the area by around midnight at
the latest. After that, we are looking at a decent potential for
fog development into Thursday morning. There is some question on
how well we will clear out, but the HRRR and SREF are both hinting
at lower visibilities, so I've continued the forecast of patchy
fog across the area.

Later Thursday afternoon, another cluster of thunderstorms is
expected to develop over the High Plains, mainly affecting the
southwestern half of the CWA into the evening and overnight. A
strengthening upper level jet will lead to higher bulk shear
values than today...on the order of 40 to 50 kts. With a corridor
of 2000J of MUCAPE present according to the NAM, strong to severe
storms are a threat once again.

.LONG TERM...(Thursday night through Wednesday)
Issued at 202 PM CDT Wed Aug 9 2017

Thunderstorm chances will gradually diminish Thursday night into
Friday morning, before returning from the west Friday night as a
compact wave moves through the area.

The model blend has PoPs lingering across the entire area through
the day on Saturday as additional thunderstorms will likely develop
on remnant boundaries. That said, I think that there will be
significant dry time after the overnight convection moves out of the
area, but it is hard to pinpoint timing enough to have any 6-hour
dry periods.

Off and on rain and thunderstorm chances continue Sunday and Monday
as the main trough and enhanced upper level jet continue to impact
the area. These features will gradually move east of the area Monday
night into Tuesday. While we don't have a completely dry forecast
for these time periods, I think that it will mark a transition to a
somewhat drier pattern through the middle of next week.

Thanks to northwesterly flow aloft, temperatures will continue to
be below normal. In fact, high temperatures are expected to stay
out of the 90s for the entirety of the forecast period. Look for
this to change as we move into increasingly zonal flow by the
latter half of next week.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday)
Issued at 1209 PM CDT Wed Aug 9 2017

Main impacts for this TAF period will be thunderstorms tonight and
fog overnight.

Thunderstorms are expected to develop later this afternoon along a
cold front stretching roughly from LBF to ODX. These storms will
push southeastward into the late afternoon and evening, most
likely impacting GRI and EAR between 22Z and 02Z.

After these storms clear out of the area, models are indicating a
decent potential for fog development. For now, I've only taken
visibility down to 4SM, as the HRRR doesn't really drop
visibilities much lower than that. That said, the SREF does have
40-50% probabilities of visibilities less than 3 miles, so this
will need to be re-evaluated again this evening.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...Mangels
Hazardous weather outlook, Aug 9, 1:33 PM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
233 PM CDT Wed Aug 9 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
233 PM CDT Wed Aug 9 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

A cluster of thunderstorms is expected to move across the area
late this afternoon through the evening. Some of these storms
could be strong to severe with hail near the size of quarters, 60
MPH wind gusts and locally heavy rainfall. The best chance for
severe weather will occur northwest of a line from Stockton,
Kansas to Geneva, Nebraska from 4PM to 8PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Between Thursday and Tuesday, there are several chances for
thunderstorms within the outlook area. At this time, it appears
that the best chances for thunderstorms will occur Thursday and
again Friday night through Saturday.

There is a risk for a few strong to severe storms Thursday
afternoon and evening, mainly south of a line from Elwood to
Hebron. Threats include hail to the size of ping pong balls, wind
gusts up to 60 MPH and locally heavy rain.

There may be potential for a few more strong to severe
storms through the weekend, but details remain uncertain at this
point.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4PM and 8PM this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Mangels

In the hours before

Special weather statement, Aug 9, 2:24 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Hastings NE
324 PM CDT WED AUG 9 2017

NEZ060-072-092115-
Dawson NE-Gosper NE-
324 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GOSPER AND
SOUTHWESTERN DAWSON COUNTIES UNTIL 415 PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Eustis, or 20 miles west of Lexington, moving
southeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Farnam.

LAT...LON 4090 10022 4079 9987 4053 9990 4053 9998
      4070 9998 4070 10022
TIME...MOT...LOC 2024Z 300DEG 13KT 4075 10013

Mangels
Special weather statement, Aug 9, 3:21 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Hastings NE
421 PM CDT WED AUG 9 2017

NEZ046-061-092200-
Buffalo NE-Sherman NE-
421 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUFFALO AND SOUTHERN
SHERMAN COUNTIES UNTIL 500 PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm over
Litchfield, or 28 miles north of Kearney, moving southeast at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ravenna, Pleasanton, Litchfield, Hazard and Poole.

LAT...LON 4106 9875 4105 9875 4104 9872 4103 9872
      4080 9900 4104 9927 4105 9921 4115 9921
      4123 9910
TIME...MOT...LOC 2121Z 305DEG 16KT 4112 9914

Mangels
Special weather statement, Aug 9, 4:03 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Hastings NE
503 PM CDT WED AUG 9 2017

KSZ017-092230-
Rooks KS-
503 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROOKS COUNTY UNTIL
530 PM CDT...

At 503 PM CDT, a strong thunderstorm was reported near Zurich, or 17
miles north of Ellis, moving southeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Plainville and Zurich.

LAT...LON 3913 9956 3915 9959 3930 9946 3913 9913
TIME...MOT...LOC 2203Z 309DEG 21KT 3918 9945

Mangels

The radar

The Grand Island radar (KUEX), 135 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Furnas

When
August 9, 4:05 PM CST
Where
Furnas County, 1 mi WNW of Holbrook
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.306, -100.037

Wind gusts were estimated to be near 60 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714438.